2 days post op injected w/ Juvederm; is this appearance normal, is it still just very swollen, or did he inject too much?(photo)

I'm very worried that my lips (especially my upper lip) are going to stay at this abnormal size. The dermatologist injected me with about 70% of a Juvederm syringe. The injection pain was almost intolerable to me, so he injected a LOT of anesthetic. (He warned me that my lips were going to look crazy at first because of the large amount of anesthetic used.) But two days have passed and I barely see an improvement. I have been crying uncontrollably since, and really need some answers.

Doctor Answers 18

Post Op Swelling

I wish that I could immediately eradicate your fears, but you are going to have to wait for the swelling to go down -- which takes about 7-10 days -- before assessing your final outcome. If, at that point, you feel as if your upper lip is too large, you'll need to see your surgeon about having some if dissolved. Best, Dr. Nazarian


Beverly Hills Plastic Surgeon
4.9 out of 5 stars 51 reviews

Lip augmentation with Juvederm should be balanced

Nikki,

I agree with other physicians who have commented that you should wait for the swelling to settle, about 7-10 days.  However, it appears that you received too much Juvederm in your upper lip.  Even with only 70% of a syringe used, I would expect that some will need to be dissolved.  To achieve a natural balance, your lower lip volume should be greater than your upper lip.

Good luck!

Daniel Levy, MD
Bellevue Dermatologic Surgeon
4.8 out of 5 stars 40 reviews

Swelling

Thank you for your question.  You definitely have extreme swelling, at this point I would ice and see if time will improve the situation.  If in a week, you are still swollen and unhappy, follow up for hyaluronidase injections to break down the filler.  You have beautiful lips to start with, so for the future, if you are looking to add some definition with minimal volume, I suggest Restylane Silk injected via Cannula which will limit the swelling.  Please follow up with your physician to evaluate and manage your swelling.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Juvederm

Hi & thank you for your question.

Your lips are very swollen but that should calm down within 7-10 days. Try some ice packs for a few days. If the swelling persists or if you are concerned I suggest calling your physician/injector to evaluate the area.

Good luck!

Swelling after Juvederm

Thank you for sharing your concerns. Sorry to hear you are so unhappy, but the swelling is likely to resolve over the next week. If you are still too swollen, Hyaluronidase can be injected in order to dissolve the Juvederm. Good luck!

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

It is common to get swelling after fillers into the lips. It is not normal to have irregularities or severe swelling. If you are unhappy you should speak to your physician and have the area injected with hyaluronidase, an enzyme that reverses the hyaluronic acid filler. For the next injections, consider Restylane Silk with cannula injection, this technique will limit the pain, swelling or bruising after the filler placement. It often takes up to two weeks for swelling to subside on its own. Find an expert in filler injections for your future treatments. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

It is still early

Typically there is swelling following Juvederm injections to the lips.  This swelling can take up to a week to subside.  If your lips continue to look too blown up after a few more days, I would recommend making an appointment to discuss your concerns with your doctor.

Juvederm

The best person to help you is your treating physician. I suggest you see them in person or see another board certified surgeon or physician in your area. An in-person evaluation is needed to adequately evaluate your situation and options.

The foregoing information provided is not intended nor implied to be a substitute for professional medical advice, it is provided for educational purposes only.
You assume full responsibility for how you choose to use this information.
Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment or discontinuing an existing treatment. Talk with your healthcare provider about any questions you may have regarding a medical condition.

Asif Pirani, MD, FRCS(C)
Toronto Plastic Surgeon
5.0 out of 5 stars 35 reviews

2 days post op injected w/ Juvederm; is this appearance normal, is it still just very swollen, or did he inject too much?

Hello Nicoleci,

your lips are definitely swollen.  It is very difficult to tell in your immediate photo how much is Juvederm and how much is the local anesthesia.  Usually you either perform a regional block (like going to the dentist to numb a large area) or use topical anesthetic.  By injecting your lips with a local anesthetic in my opinion would distort the lips and make injection of the Juvederm more difficult.  It is normal for the lips to swell after any filler.  The swelling tends to increase for the first 2-3 days.  It takes about 7-10 days for the swelling to go away completely.  At that time if your lips are still more full then you like there is a material that can be injected that gets rid of it.  Of course, this means you would have paid for the treatment and then paid to get rid of it, but it is an option.  

I would discuss your concerns with your injector for more specific recommendations.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Juvederm lip swelling

It is common to see this swelling after Juvederm injection into the lips. It will take 7 - 10 days for the swelling to go down. If your lip is still too full after 10 days, you can consider adding hyaluronidase to dissolve the Juvederm. Hang in there!!  Anne Marie Tremaine, MD

Anne Marie Tremaine, MD
Naples Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.